Jump to content
CrazyBoards.org

Recommended Posts

I don't usually post on the forums, and this is maybe a strange question, but anyone taking lithium whose face and head get overheated easily? This has been happening for a month or two, since roughly the time I got to my current dose of lithium (only 600 - it's for MDD, not bipolar). Once or twice a day at least I get the sensation that my face and head are really flushed and hot, though the rest of my body doesn't usually feel overheated. It passes pretty quickly but is disturbing nonetheless, especially as it gets hotter outside. I'm 44 so I would think I'm still several years away from it being menopause-related based on family history. Just curious if anyone else has experienced this.

Link to comment
Share on other sites

I'm sensitive to the heat, but I found when I was on lithium I overheated so much more easily.

You are supposed to drink more fluids and avoid spending too much time in the heat on lithium, though.

Link to comment
Share on other sites

One thing you may want to have checked is your thyroid. I know that Li can contribute to thyroid problems and those can mess up your ability to control your body temperature. I'm not saying that Li has caused you to have a messed up thyroid, just that it's something you should have checked on a fairly regular basis if you're on Li. 

 

The age of 44 isn't necessarily too early for hot flashes. Those damn things can go on for decades and they can start way before you actually notice any other symptoms.

 

The only sweat type of thing I experience with Li is that sometimes I can taste it in my sweat. Not that I'm sitting back drinking sweat-ugh. When I sweat and lick my lips, I taste Li. 

 

I've never actually associated Li and the red head and sweating. I know my head gets bright red and my head looks like it's going to explode at times because people bring me drinks and keep asking me if I'm okay when I get out in the heat of the day.

 

I don't mean to be nosy but have you gained weight or are out of shape? I think for me, these were the biggest factor with the symptoms you've mentioned.

 

Whatever is causing your problems, I hope you get them figured out and are feeling better soon.

Link to comment
Share on other sites

The only sweat type of thing I experience with Li is that sometimes I can taste it in my sweat. Not that I'm sitting back drinking sweat-ugh. When I sweat and lick my lips, I taste Li.

And tears, and it stings your eyes so you cry more releasing more tears. I've had that happen when I'm dehydrated and start crying - it never happened pre lith though. Flushing my eyes with tap water generally ends it. (And before anyone asks, the tears were from depression not dry eyes :P )

 

In regard to the overheating, I generally feel cold rather than hot so I can't really help you. Even on mild summer days I have to wear a jacket because I get too cold. I do still get dehydrated easily though.

Link to comment
Share on other sites

Low grade fever is a known first tier side effect. I experienced this, but it was so long ago that I don't remember if it was my head/hands or my whole upper body. I also wasn't a menopause candidate, so I'm pretty sure it was the Li.

 

It went away after a few months.

 

Remember that it's not the dose that's important, it's the blood serum level. 600 mg could have you up there.

Link to comment
Share on other sites

Thanks for your input everybody.

 

Sylvan--I'm pretty sure my pdoc had my thyroid checked a couple of weeks after I reached the 600mg dosage, but I'll ask about that. Also, yes, I am out of shape and have gained  weight especially in the past 3 years or so. I've been attributing an increased sensitivity to heat to that factor, but the specific "hot head" symptom is new.

 

goldfish --I wasn't aware of the low grade fever side effect. I'll try taking my temperature when I feel hot.

 

Another possible factor is that I'm pretty sure my nortriptyline is causing sun sensitivity, such that I keep getting mild sunburns on my face and neck even with sunscreen on. The overheating sensation may at times be related to the sunburn, though it doesn't seem to be all of the time.

Link to comment
Share on other sites

  • 5 years later...

I came upon this thread because I live in the hot humid So., and I like to cycle because of the endomorphines, the calorie consumption and it's the one thing in life that actually occasionally gives me joy. I also don't have a car so it gives me freedom. My Dr. thinks I'm bipolar and after trying other meds she had my try a low dosage of Lithium. I've tried it 3 different times and it makes me feel like I'm not getting enough air when I ride. I feel like I'm going to fall out. But, my heart rate doesn't go up, my breathing rate doesn't go up, I don't sweat any more than normal although my cheeks do get extremely flushed. One of the mental health team though it might be the heat and humidity so I've been monitoring those factors. I've lived and been extremely active in the So. for over 30 yrs. I've trained aerobically since '78. The only consistant contributing factor that alleins with this physical reaction is the Lithium. I also experience the occasional hot flashes mentioned above. I'm 66 yrs old so definitely postmenopausal. I've looked all over the internet and read the lengthy paper included inthe Rx and haven't found anywhere else were these side effects to Lithium are mentioned. 

Edited by Sally N
My grammatical errors.
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...